Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 26, 2021, 3:19 PM CDT for Shelby County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2021, 3:19 PM CDT (20:19 UTC)
- Expired
- Jul 26, 2021, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 12 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1605 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894 WWUS84 KBMX 262019 SPSBMX Special Weather Statement National Weather Service Birmingham AL 319 PM CDT Mon Jul 26 2021 ALZ025-262100- Shelby AL- 319 PM CDT Mon Jul 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHELBY COUNTY UNTIL 400 PM CDT... At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near Shelby County Airport, or near Calera, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alabaster, Calera, Columbiana, Camp Branch and Bounds Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3327 8655 3309 8668 3315 8680 3333 8668 TIME...MOT...LOC 2019Z 209DEG 17KT 3319 8672 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 26, 1:41 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 26, 1:41 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 141 PM CDT Mon Jul 26 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 0137 PM CDT Mon Jul 26 2021/ Through Tuesday. A broad ridge is centered over the Rocky Mountains and extends across the Deep South. We have temperatures in the lower 90s with dewpoints hovering around the mid 70s. While some isolated thunderstorms are beginning to develop, hot conditions will continue across the area for most of the afternoon with heat indices generally ranging from 102-104 degrees with brief rises to 105 degrees. A line of thunderstorms have entered northern AL along the leading edge of a weak surface front. This front will gradually track southward and assist in producing enhanced coverage of showers and thunderstorms over the next several hours, primarily across our northern counties. This evening, lingering activity will mainly focus across the south but will diminish before midnight. Convergence weakens along the front tomorrow as it stalls across the area while undergoing frontolysis. Nonetheless, due to the abundant amounts of moisture in place, the weak forcing and destabilizing boundary layer will result in another round of scattered to numerous showers and thunderstorms. Heat indices remain a concern, but values should remain below Heat Advisory criteria before the increasing coverage of rainfall and spreading anvil tops helps to lower surface temperatures. Make sure to take extra precautions to maintain safety while spending time outdoors in the heat. 86 .LONG TERM... /Updated at 0310 AM CDT Mon Jul 26 2021/ Wednesday through Sunday. A 597 decameter anticyclone will be centered over the Central Plains to start the period. An associated mid-level ridge axis and anticyclonic flow aloft will begin to nose into North Alabama on Wednesday. This will keep showers/storms more isolated to widely scattered across the northern counties, but tropical moisture will remain supportive of scattered to numerous showers/storms across the southern counties. Temperatures will continue to warm, with potential for widespread 105 to 107 degree heat indices across the area. This ridge axis will become more prominent across the area on Thursday and Friday. Meanwhile a weak boundary and northerly flow aloft will bring in some lower PWATs/dry mid-level air which combined with the ridge will limit coverage of showers and storms. Dew points will mix out a little more Thursday afternoon, but temperatures will only continue to climb, keeping heat indices in the 105 to 107 range Thursday and Friday. Low-level thicknesses support temperatures in the upper 90s, but there is some uncertainty regarding whether that would be realized given the very wet ground conditions. But if temperatures are not as hot as forecast, dew points would probably end up being higher than forecast, so there will be heat index concerns either way. Deepening troughing over the Great Lakes/Northeast CONUS will cause the ridge to sink southward to the Southern Plains and northern Gulf Coast. This will cause northwest flow aloft to strengthen over the area with embedded perturbations. Moisture will pool ahead of another weak boundary approaching from the north, resulting in an increase in rain chances. Pooling moisture will continue to result in heat concerns, and will include this in the HWO. 32/Davis && .AVIATION... 18Z TAF Discussion. Mostly high clouds and low-level cumulus are present across the area this afternoon with VFR conditions. Scattered thunderstorms have begun to develop near the northern terminals and will likely expand in coverage and produce aviation impacts over the next few hours as a weak surface front moves into northern Alabama. The activity should diminish this evening and patchy fog may produce MVFR visibilities again overnight. PROB30 late in this period as scattered convection initiates again late tomorrow morning. 86 && .FIRE WEATHER... A warm and moist airmass will persist across Central Alabama through the upcoming week. Minimum relative humidity values will remain elevated with scattered to numerous diurnal thunderstorms through mid week. Rain chances decrease some as we head into the latter half of the week, but minimum relative humidity values remain elevated. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 91 73 94 72 / 30 80 20 20 0 Anniston 73 91 74 94 74 / 30 80 30 30 0 Birmingham 74 92 74 94 74 / 30 70 20 30 10 Tuscaloosa 74 92 75 94 75 / 40 70 30 30 10 Calera 74 91 74 92 74 / 40 80 30 30 10 Auburn 73 91 73 91 74 / 30 80 40 50 10 Montgomery 75 94 75 94 75 / 30 80 40 60 20 Troy 74 94 74 92 74 / 30 70 50 70 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 26, 2:33 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 233 AM CDT Mon Jul 26 2021 ALZ011>015-017>050-271045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 233 AM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Warm temperatures with high humidity values will lead to heat indices approaching 105 degrees for portions of southern and western Central Alabama this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Warm temperatures with high humidity values will lead to heat indices approaching or exceeding 105 degrees for portions of Central Alabama each afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 26, 1:45 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT Mon Jul 26 2021
ALZ024-261930-
Jefferson AL-
145 PM CDT Mon Jul 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 230 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mountain Brook. This storm was nearly stationary.
Winds in excess of 40 mph and very heavy rainfall will be possible
with this storm.
Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Trussville,
Irondale, Leeds, Center Point, Tarrant, B.j.c.c., Shops of Grand
River, Kingston, Five Points South, Barber Motorsports Park,
Birmingham Airport, U.A.B. Campus, Samford University, Cahaba
Heights, Regions Field and Alton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3353 8654 3351 8657 3347 8662 3347 8667
3345 8668 3345 8669 3343 8670 3343 8672
3342 8672 3342 8673 3349 8685 3366 8667
TIME...MOT...LOC 1844Z 209DEG 1KT 3351 8673Special weather statement, Jul 26, 3:19 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 319 PM CDT Mon Jul 26 2021 ALZ025-262100- Shelby AL- 319 PM CDT Mon Jul 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHELBY COUNTY UNTIL 400 PM CDT... At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near Shelby County Airport, or near Calera, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alabaster, Calera, Columbiana, Camp Branch and Bounds Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3327 8655 3309 8668 3315 8680 3333 8668 TIME...MOT...LOC 2019Z 209DEG 17KT 3319 8672
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:31 PM CDT | Special Weather Statement | BMX | Fayette | 29 min |
| Jul 26, 1:45 PM CDT | Special Weather Statement | BMX | Jefferson | 45 min |
| Jul 26, 3:57 PM CDT | Areal Flood Advisory | BMX | Shelby | 44 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.